Wisconsin, 2015

Strong Wind in Wisconsin, November 12, 2015

November 12, 2015 · NWS MKX · 1 event in 1 county or zone

Strong low pressure tracked from northeast Wisconsin into Ontario Canada and generated strong gusty winds in the 40 mph range over southern Wisconsin. Some damage occurred in Ozaukee County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong low pressure tracked from northeast Wisconsin into Ontario Canada and generated strong gusty winds in the 40 mph range over southern Wisconsin. Some damage occurred in Ozaukee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 12, 10:11 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Nov 12, 10:11 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1011 AM CST THU NOV 12 2015

.UPDATE...

THE WINDS ARE SHIFTING TO THE NORTHWEST LATE THIS MORNING AS THE
MAIN PUSH OF COLD AIR ARRIVES. WINDS CAME IN HIGHER IN THE 12Z NAM
THAN THE 06Z RUN... WELL WITHIN THE WIND ADVISORY CRITERIA. WE WILL
SEE A STEADY INCREASE IN WINDS AND GUSTS THROUGH EARLY AFTERNOON AS
CLOUD BASES RISE JUST ENOUGH TO TAP INTO THE 40 KNOT WINDS.

TEMPERATURES WILL FALL INTO THE MID 40S THROUGH THE AFTERNOON.

&&

.AVIATION/18Z TAFS/...

MVFR CIGS ARE EXPECTED DURING THE TAF PERIOD AS A VERY DEEP LOW
PRESSURE SYSTEM LIFTS NORTHEAST AWAY FROM THE AREA TODAY. MOISTURE
WRAPPING AROUND THE LOW WILL KEEP THE CLOUDS LOCKED IN. CIGS ARE
GREATER THAN 2000 FEET IN A FEW LOCATIONS WITH THIS INITIAL SURGE OF
GUSTY NORTHWEST WINDS WITH THE COLDER AIR. CIGS MAY DROP DOWN LOWER
THAN 2000 FT FOR A TIME... BUT RECOVER BY MID AFTERNOON EVERYWHERE.

WINDS WILL BE VERY STRONG OUT OF THE WEST-NORTHWEST TODAY. WIND
GUSTS OF 30 TO 40 KTS CAN BE EXPECTED THROUGH ABOUT 00Z FRI. WINDS
WILL DIMINISH A BIT INTO THE OVERNIGHT HOURS...THOUGH STILL RATHER
STRONG AND GUSTY THROUGH THE END OF THE TAF PERIOD. A WIND ADVISORY
IS IN EFFECT TODAY FOR ALL OF SOUTHERN WISCONSIN.

&&

.PREV DISCUSSION... /ISSUED 307 AM CST THU NOV 12 2015/

TODAY...FORECAST CONFIDENCE IS HIGH.

LIGHT RAIN SHOWERS WILL CONTINUE TO ROTATE EAST NORTHEAST ACROSS THE
AREA THIS MORNING...BOTH UNDER THE MAIN CIRCULATION AND WITHIN THE
WELL FORMED DEFORMATION BAND ASSOCIATED WITH THE WESTERN EDGE OF THE
IMPRESSIVE UPPER LOW.  THE RAIN WILL GRADUALLY DIMINISH IN COVERAGE
AS THE DAY PROGRESSES. THE MAIN STORY OF COURSE IS THE WIND. THERE
IS SOME CONCERN ABOUT WHETHER THE WINDS WILL BE AS STRONG AS
ADVERTISED. THE NAM IS BACKING OFF A BIT ON WIND SPEEDS WHILE THE
HRRR AND THE GFS REMAIN STRONGER...SUPPORTING THE WIND ADVISORY. THE
ECMWF LOOKS MORE LIKE THE NAM.  THE OTHER CONCERN IS CLOUD COVER.
WITHOUT SUNSHINE AND THE DEEPER MIXING THAT WOULD PROVIDE IN A
CLASSIC DRY SLOT WIND EVENT...IT MIGHT BE HARD TO REACH THE
ADVERTISED SPEEDS. THERE/S TOO MUCH UNCERTAINTY TO HAVE ENOUGH
CONFIDENCE TO DOWNGRADE THE WIND ADVISORY.  IT WILL STILL BE VERY
WINDY AND WE/RE ONLY TALKING A FEW MPH LOWER THAN WHAT WAS
EXPECTED...POSSIBLY. SO...STEADY AS SHE GOES.  WILL KEEP THE CURRENT
TIMING OF THE ADVISORY...STARTING AT 9 AM NORTH OF MILWAUKEE AND 6
AM ELSEWHERE.

HIGHS TODAY WILL BE HELD DOWN IN THE MID TO UPPER 40S.

TONIGHT...FORECAST CONFIDENCE IS HIGH.

A SECONDARY MID LEVEL SHORT WAVE TROUGH WILL DROP INTO THE AREA
TONIGHT...BUT AT THE SAME TIME THE COLUMN WILL BE DRYING OUT COUPLED
WITH COLD AIR ADVECTION. THIS WILL LIMIT THE IMPACT OF THE SHORT
WAVE. SURFACE HIGH PRESSURE WILL BE WORKING IN FROM THE WEST. WILL
LIMIT ANY LIGHT PRECIP CHANCES TO THE FAR NORTHERN/NORTHEAST PORTION
OF THE FORECAST AREA. WINDS WILL REMAIN ELEVATED DUE TO THE STEEPER
LAPSE RATES PROVIDED BY THE COLD AIR ADVECTION.  TEMPS MAY TURN COLD
ENOUGH TO BRING SOME MIXED LIGHT RAIN/SNOW SHOWERS AFTER ABOUT 3 AM
TONIGHT. NO SNOW ACCUMULATION IS EXPECTED.

FRIDAY...FORECAST CONFIDENCE...HIGH

LOOKS COLD ENOUGH FOR MENTION OF JUST SNOW ACROSS THE NORTHEAST
HALF OF THE FORECAST AREA FOR THE FIRST PART OF FRIDAY MORNING.
MAY MIX WITH RAIN BEFORE THE PRECIP EXITS LATER IN THE MORNING.
LITTLE TO NO ACCUMULATION IS EXPECTED.

925 MB TEMPS WILL BE IN THE -1 TO 1 C RANGE FRIDAY...SO A CHILLY
DAY IS ANTICIPATED. LINGERING BREEZY WINDS AND CLOUDY SKIES
THROUGH AT LEAST THE MORNING WILL CERTAINLY ADD TO THE COOL FALL
CONDITIONS.

SATURDAY AND SUNDAY...FORECAST CONFIDENCE...HIGH

HIGH PRESSURE CENTERED TO THE SOUTHEAST THIS WEEKEND WILL BRING
PLENTY OF SUNSHINE AND WARMING TEMPERATURES UNDER SOUTH TO
SOUTHWEST WINDS. HIGHS BY SUNDAY ARE EXPECTED TO BE AROUND 10
DEGREES ABOVE NORMAL.

MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

A TROUGH OF LOW PRESSURE WILL APPROACH THE AREA EARLY NEXT WEEK.
MODELS GENERALLY SPLIT THE SURFACE LOW INTO TWO SEPARATE LOWS BY
MONDAY NIGHT...AS AN UPPER LOW DEEPENS OVER THE SOUTHERN PLAINS.
THE ECMWF BRINGS THE UPPER LOW AND DEEPENING SURFACE LOW INTO
WISCONSIN WEDNESDAY...WHILE THE GFS KEEPS THE LOWS CUTOFF OVER THE
PLAINS...GENERALLY DRIFTING THEM NORTHWARD.

BOTH OF THESE SOLUTIONS WOULD RESULT IN RAIN CHANCES THROUGH THE
FIRST HALF OF THE WEEK...AS DEEP MOISTURE GETS PULLED NORTHWARD
INTO THE AREA. ABOVE NORMAL TEMPS WOULD ALSO PERSIST UNDER
SOUTHERLY LOW LEVEL FLOW. BIGGEST IMPACT DUE TO MODEL DIFFERENCES
WOULD NOT COME UNTIL LATER WEDNESDAY...WITH THE ECMWF BRINGING IN
COOLER TEMPS BEHIND THE DEPARTING LOW PRESSURE SYSTEM...WHILE THE
GFS WOULD KEEP IT MILDER DUE TO THE LOW REMAINING WELL TO THE
SOUTHWEST. OVERALL...DECENT CONFIDENCE IN A RAINY AND MILD PERIOD
OF WEATHER DESPITE THE DIFFERING MODEL SOLUTIONS.

AVIATION/12Z TAFS/...

MVFR CIGS ARE EXPECTED DURING THE TAF PERIOD AS A VERY DEEP LOW
PRESSURE SYSTEM LIFTS NORTHEAST AWAY FROM THE AREA TODAY. MOISTURE
WRAPPING AROUND THE LOW WILL KEEP THE CLOUDS LOCKED IN.  WINDS WILL
BE VERY STRONG OUT OF THE WEST TODAY. WINDS OF 30 TO 40KTS CAN BE
EXPECTED THROUGH ABOUT 00Z FRI...THEN DIMINISHING A BIT INTO THE
OVERNIGHT HOURS...THOUGH STILL RATHER STRONG AND GUSTY THROUGH THE
END OF THE TAF PERIOD. A WIND ADVISORY IS IN EFFECT TODAY FOR ALL OF
SOUTHERN WISCONSIN.

MARINE...

A DANGEROUS AND POWERFUL LOW PRESSURE SYSTEM FOR LAKE MICHIGAN WILL
MOVE OFF TO THE NORTHEAST TODAY. THAT WILL PUT THE AREA WITHIN A
VERY TIGHT PRESSURE GRADIENT RESULTING IN GALE FORCE WINDS THAT WILL
CONTINUE INTO FRIDAY AFTERNOON. A GALE WARNING IS IN EFFECT UNTIL 3
PM FRIDAY AFTERNOON.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR WIZ046-047-051-052-
     056>060-062>072.

LM...GALE WARNING UNTIL 3 PM CST FRIDAY FOR LMZ643>646.

&&

UPDATE...MRC
TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
FRIDAY THROUGH WEDNESDAY...DDV
Hazardous weather outlook, Nov 12, 3:25 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 AM CST THU NOV 12 2015

WIZ046-047-051-052-056>060-062>072-130930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
325 AM CST THU NOV 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL THIS EVENING FOR SUSTAINED
WESTERLY WINDS AROUND 30 MPH WITH GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-130930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
325 AM CST THU NOV 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR STRONG WESTERLY WINDS TO 40 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE FORCE WESTERLY WINDS TO 40 KNOTS WILL CONTINUE INTO FRIDAY
AFTERNOON. A SMALL CRAFT ADVISORY WILL LIKELY BE IN EFFECT THROUGH
FRIDAY EVENING...AFTER THE GALE WARNING EXPIRES.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE AT TIMES FROM MONDAY
THROUGH WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH THE
REGION.

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Nov 12, 12:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1220 PM CST THU NOV 12 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST 4 SSE SULLIVAN          42.97N 88.55W
11/12/2015  M46 MPH          JEFFERSON          WI   OFFICIAL NWS OBS

            SUSTAINED 35 MPH WITH 46 MPH GUST AT NWS
            SULLIVAN.

&&

SPM
Local storm report, Nov 12, 12:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1227 PM CST THU NOV 12 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     NON-TSTM WND GST 5 SW KEWASKUM           43.47N 88.30W
11/12/2015  M49 MPH          WASHINGTON         WI   MESONET

            MESONET STATION 4 SW KEWASKUM /E7851/

&&

SPM
Local storm report, Nov 12, 12:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1236 PM CST THU NOV 12 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 4 ENE SAINT FRANCIS     43.00N 87.80W
11/12/2015  M45 MPH          LMZ645             WI   BUOY

            REPORTED BY BULK CARRIER LOCATED 4 ENE OF
            SAINT FRANCIS /WDD2875/

&&

SPM
Local storm report, Nov 12, 12:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1239 PM CST THU NOV 12 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     NON-TSTM WND GST 2 NNE WAUKESHA          43.04N 88.22W
11/12/2015  M46 MPH          WAUKESHA           WI   MESONET

            MESONET STATION 1 NNE WAUKESHA /C1419/

&&

SPM
Local storm report, Nov 12, 12:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1255 PM CST THU NOV 12 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     NON-TSTM WND GST 2 N WAUKESHA            43.04N 88.23W
11/12/2015  M47 MPH          WAUKESHA           WI   AWOS

            AWOS STATION WAUKESHA AIRPORT /UES/.
            SUSTAINED 22 KT WITH GUST TO 41 KT.

&&

SPM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Ozaukee

When
November 12, 1:00 PM CST to 2:00 PM CST
Where
Ozaukee forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

A power pole was blown down in the village of Belgium. A 10 inch diameter tree was blown down and blocking a roadway near Saukville.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602488.